Ollie: Back From The Vet

I have just returned from taking Ollie to the Vet this morning.

After getting his booster vaccinations, and a full check-up, the Vet pronounced that there is nothing wrong with him whatsoever. His weight, temperature, and heart are all good, and he has no signs and symptoms of any infection or discernible illness.

My concern about Ollie not eating as much and drinking more water was put down to Ollie’s age, and the fact he has slowed down considerably. Less rigorous exercise means that he is not as hungry, and because it has been unusually cold and we have had the heating on might well make him more thirsty in the house.

It seems I was over-reacting, but I am glad that Ollie has been checked over, and is fine.

Thanks to everyone for your concern about him. That is always appreciated.

New Year, same blog

I think I am going to be a little busy tomorrow, so I will take this early opportunity to wish all of you a very Happy New Year, for 2018. To all my loyal followers, old and new, I add my thanks too. Your tireless engagement, encouragement, and great comments always make my day, and give me the enthusiasm to continue. And to everyone who has ever read a post, but not commented, I say thanks for taking the time to do that.

2018 will hopefully be a better year for many of us. To those of you who have been unwell during the last year, I can only send my hope that your health improves. And to the many bloggers who have stopped following, or no longer blog; you are missed, but no less appreciated.

Don’t expect to see any significant changes on this blog in the coming year. After more than five years, I have settled into a certain style, and a mixed content that suits me very well. But you can expect more about Ollie, hopefully some extra photos, and of course my moans about the weather! I will no doubt continue to add some fictional stories, and keep going with my film reviews, and nostalgic songs.

As for following others, I will keep trying to do my best. To be a good follower; interested, engaged, and a part of your community. I have exceeded my self-imposed limit of 90 followed blogs this year, so have no space left to follow anyone else. However, I will try to drop in on your blogs more often, and add some comments. Let’s hope that WordPress keeps the glitches and changes to a minimum in 2018, so we can all carry on in the familiar way we enjoy so much.

HAPPY NEW YEAR to everyone, and my very best wishes from Beetley.
(It has stopped raining! 🙂 )
Pete.

Statins

About three years ago, I had a routine blood test at my GP. He diagnosed excessively high Cholesterol, and said that I would have to immediately begin taking Statins, a drug designed to reduce the Cholesterol in my bloodstream. I read up about this drug on the Internet, and voiced my concerns to the GP, before getting the prescription. He was having none of it. If I wanted to stay in his practice, I would take the drugs he prescribed, and heed his advice, or leave, and find a new doctor.

So, I began three and a bit years of taking Simvastin, the proprietary brand of Statin. Regular blood tests were carried out at the local hospital, and I received no more information, so presumed all was well, and that the tablets were doing their job correctly. When I moved to Norfolk this year, I was readily given a repeat prescription, no questions asked, so continued to take them as before. However, I had started to experience sharp pains in my arm muscles, especially after exercise. This was accompanied by a marked reduction in the size and strength of my upper arm muscles, and an inability to lift weights of any consequence. I convinced myself that the Statins were something to do with this, and decided to make inquiries again, at the new GP surgery in Norfolk.

On the day that I attended the surgery, I was fortunate to see a locum doctor. She confirmed that it may well be the Statins causing the problem. She also told me that Simvastin was the cheapest option for prescription, as it only cost 20p a box, and that ‘better’ ones were available.  She suggested extensive blood tests, this time targeted specifically at trying to discover the extent of muscle damage. The bloods were taken and sent off, and I was advised to await a call, then to make a further appointment.

What happened next, was something that has never happened to me, in over 50 years of visiting a GP. I was telephoned at home, at 7 in the evening, by a Doctor who told me that I must stop taking the Statins immediately, and not resume them at all, under any circumstances. It seems that my fears were grounded. The Statins had worn away the Cholesterol sleeve around the muscles, and that tissue was being carried in the bloodstream, where it was detected chemically in the liver and kidneys. In effect, my forearm and upper arm muscles had ceased to develop, and it was unlikely that exercise would help. If anything, it would only cause greater discomfort in the long term.

I now wait to hear what, if anything, can be done. They may prescribe a ‘different’ Statin, but that is unlikely. The chances are, I will just be left to ponder bad advice from the GP in London. So, if any of you are told that you need this catch-all ‘wonder drug’, think very carefully before starting to take it. Do some research, and make sure that there is not a better alternative.